Louisiana, 2018

Tornado in Louisiana, July 8, 2018

July 8, 2018 · NWS LCH · 1 event in 1 county or zone

A waterspout formed on Black Lake north of Hackberry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A waterspout formed on Black Lake north of Hackberry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 8, 2:39 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 2:39 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
339 PM CDT Sun Jul 8 2018

.DISCUSSION...
Scattered showers and thunderstorms continue across the region
this afternoon in the rich moist environment with a trough moving
slowly west along the northern Gulf coast.

Showers and thunderstorms are expected to linger a little longer
into the evening and maybe even into the overnight hours. Little
change is expected in the pattern for Monday, so above climo pops
will continue. Again locally heavy rainfall is possible where
thunderstorms sit for a period of time.

POPs return to climo values for Tuesday with increase heights and
slightly drier airmass. However that will be short lived as they
will go back above normal for Wednesday. Scattered to numerous
showers and thunderstorms will continue into the end of the work
week with higher chances across the eastern portions of the
forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  88  71  92 /  30  40  20  40
LCH  73  88  73  90 /  40  50  10  30
LFT  74  89  74  92 /  50  40  10  30
BPT  75  87  75  89 /  40  40  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...27
Hazardous weather outlook, Jul 8, 2:53 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
353 PM CDT Sun Jul 8 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-092100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
353 PM CDT Sun Jul 8 2018

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous showers and thunderstorms are expected this
evening into tonight. No severe thunderstorms are expected, but
storms will be capable of producing gusty winds and frequent cloud to
ground lightning. In addition, thunderstorms and stronger showers
will be capable of locally heavy rainfall that could result in minor
flooding of streets and other low lying or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Shower and thunderstorm chances will remain well above normal
on Monday as an upper level disturbance moves west across the
area. Abnormally high moisture and slow storm motions will
continue to result in the potential for locally heavy rainfall,
and there is a marginal risk for excessive rainfall amounts that
could result in flooding. In addition to heavy rainfall, frequent
cloud to ground lightning can be expected with some storms.

Rain chances are expected to decrease Tuesday, but will increase
again for the mid to late week period. Locally heavy rainfall,
gusty winds, and occasional to frequent lightning will continue to
be possible with any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-092100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
353 PM CDT Sun Jul 8 2018

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms can be expected. No severe
thunderstorms are expected, but heavy rainfall greatly reducing
visibilities, locally higher winds and seas, and frequent cloud to
water lightning will be possible with the stronger storms. Tropical
funnel clouds or waterspouts may form in the development stage of
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Above normal shower and thunderstorm chances will continue
through most of the remainder of the period. Winds and seas will
be locally higher near storms, along with occasional cloud to
water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 28 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cameron

When
July 8, 4:59 PM CST to 5:00 PM CST
Where
Cameron County, 6.72 mi WNW of Hackberry to 6.65 mi WNW of Hackberry
Rating
EF0
Path length
0.09 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
30.020, -93.480

The Cameron Parish Sheriff's office relayed a report and photo of a waterspout on Black Lake near Hackberry. No damage occurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyThe tornado archive for Louisiana, 2018Warnings in Louisiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774208.